Warning to Irish diabetics over safety recall on insulin pen
Irish diabetics have been warned about an insulin pen that is being recalled due to concerns it may break.
Patients who use the NovoPen Echo or the NovoPen for insulin treatment have been asked to examine their products to see if it is among those being recalled.
The manufacturers Novo Nordisk has issued a warning urging people who use the pen to check the batch number and to contact them.
The fault relates to the cartridge holder as some "may crack or break if exposed to certain chemicals, for example certain cleaning agents" the company said.
"Using a device with a cracked/broken cartridge holder can result in the device delivering a smaller dose of insulin than expected leading to high blood sugar levels. The risk of experiencing high blood sugar levels with the use of a device with an affected cartridge holder is evaluated to be less than 0.1%, i.e. less than 1 in 1000 patients will experience high blood sugar levels due to an affected cartridge holder," the company said.
"The warning symptoms of high blood sugar levels (hyperglycaemia) normally appear gradually and can be flushed, dry skin; feeling sleepy or tired; dry mouth, fruity (acetone) breath; urinating more often, feeling thirsty; losing your appetite, feeling or being sick (nausea or vomiting). You might not experience any physical signs of high blood sugar, but only notice this in your blood sugar measurement".
The LOT/batch numbers of unopened NovoPen Echo® and NovoPen® 5 devices are printed on the back of the outer packaging/carton.
The affected batch numbers are detailed in the image below:
To request a replacement cartridge holder, register your contact details (name, address, phone number, email and number of affected cartridge holders) at www.novonordisk.com or contact Novo Nordisk on 1850 665 665.